Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 384, NWS Norman, OK

June 2, 2004Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 2, 2004, 5:12 PM CDT for Stephens County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 5:12 PM CDT (22:12 UTC)
Expired
Jun 2, 2004, 6:00 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Stephens County, OK

The radar

The Norman radar (KTLX), 101 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:50 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 10.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-476 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

750 
WUUS54 KOUN 022212
SVROKC
OKC137-022300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEPHENS COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 600 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
  NORTHEAST OF VELMA TO 6 MILES NORTHWEST OF EMPIRE CITY...MOVING
  SOUTH AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BRAY...COMANCHE...CORUM...
  DUNCAN...EMPIRE CITY...LOCO...MARLOW...NORTHWESTERN WAURIKA LAKE
  AND VELMA

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS OF 70 MPH ARE LIKELY.

LAT...LON 3468 9754 3466 9816 3430 9815 3430 9755

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:24 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 2, 3:24 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT WED JUN  2 2004

.DISCUSSION...
A CONTINUOUS BARRAGE OF SEVERE WEATHER THROUGH THE DAY HAS LEFT
LITTLE TIME FOR MUCH ELSE.  MADE VERY FEW CHANGES TO THE FORECAST
BEYOND TOMORROW.

FOR TONIGHT INTO TOMORROW MORNING... IT APPEARS THAT THE CURRENT MCS
WILL CONTINUE TO MOVE SOUTHEAST THIS EVENING... WITH ADDITIONAL
DEVELOPMENT LIKELY TO ITS WEST ALONG THE OUTFLOW BOUNDARY.

LATER TONIGHT... WE EXPECT A SECOND MCS TO HAVE DEVELOPED IN THE
HIGH PLAINS AND TO THEN MOVE SOUTHEAST INTO OUR SOUTHWESTERN
COUNTIES.  SOME HEAVY RAIN IS LIKELY WITH THIS SYSTEM... BUT
PROBABLY NOT ENOUGH TO CAUSE FLOODING.  THIS MCS SHOULD RELEASE ITS
GRIP ON OUR FORECAST AREA SOMETIME DURING THE MORNING TOMORROW.

ANOTHER NOCTURNAL MCS IS POSSIBLE TOMORROW NIGHT... GIVEN THE
SIMILAR LAYOUT OF WEATHER SYSTEMS.

AFTER THAT... THE BASIC PLAN IS A SERIES OF SMALL DISTURBANCES IN
THE UPPER FLOW PATTERN... WHICH WILL MAINTAIN SLIGHT CHANCES OF RAIN
THROUGH EARLY NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  82  66  86 /  40  30  20  20
HOBART OK         65  84  66  88 /  60  30  30  20
WICHITA FALLS TX  67  84  68  88 /  70  30  30  20
GAGE OK           61  82  63  87 /  40  10  20  20
PONCA CITY OK     61  82  64  85 /  20  20  10  20
DURANT OK         68  83  68  87 /  80  30  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

23
Hazardous weather outlook, Jun 2, 4:30 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT WED JUN 2 2004

OKZ004>048-050>052-TXZ083>090-031200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL INTO SOUTHEAST OKLAHOMA. A SLIGHT RISK OF SEVERE
THUNDERSTORMS COVERS THE REMAINDER OF OKLAHOMA AND WESTERN NORTH
TEXAS.

TIMING...
THROUGH THE REMAINDER OF THIS THIS AFTERNOON AND THIS EVENING ACROSS
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA...AND THIS EVENING AND
OVERNIGHT ACROSS WESTERN NORTH TEXAS...AND THE WESTERN HALF OF
OKLAHOMA.

IMPACTS...
HAIL TO THE SIZE OF GOLFBALLS AND WINDS TO 70 MPH WILL BE POSSIBLE
WITH THE SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA. THE POSSIBILITY OF TORNADOES WILL EXIST THIS EVENING
ACROSS FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A LINE OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND EASTERN OKLAHOMA
WILL CONTINUE TO MOVE SOUTH AND SOUTHEAST ACROSS MUCH OF SOUTHERN
OKLAHOMA LATE THIS AFTERNOON AND EVENING. THERE WILL ALSO BE A
CHANCE FOR ADDITIONAL THUNDERSTORM DEVELOPMENT FARTHER WEST ALONG AN
OUTFLOW BOUNDARY MOVING SOUTH ACROSS WESTERN AND SOUTHWESTERN
OKLAHOMA. MODERATE INSTABILITY AND VERTICAL WIND SHEAR WILL ALLOW
MANY OF THESE STORMS TO BE SEVERE...WITH SUPERCELLS LIKELY...WHICH
MAY BE ACCOMPANIED BY HAIL TO THE SIZE OF GOLFBALLS...AND WIND GUSTS
TO 70 MPH.

THUNDERSTORMS HAVE ALSO DEVELOPED LATE THIS AFTERNOON ACROSS
PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES. THESE STORMS ARE
EXPECTED TO MOVE EAST AND SOUTHEAST INTO WESTERN OKLAHOMA...AND
WESTERN NORTH TEXAS DURING THE EVENING HOURS. STORMS THAT DEVELOP IN
THESE AREAS ARE EXPECTED TO BE SUPERCELLS...WITH LARGE HAIL... WINDS
TO 70 MPH AND TORNADOES POSSIBLE. IF STORMS PERSIST OVERNIGHT...THEY
MAY CONSOLIDATE INTO ONE OR MORE CLUSTERS OF THUNDERSTORMS...WITH
THE PRIMARY SEVERE WEATHER CONCERN BEING DAMAGING STRAIGHT LINE
WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AS
THUNDERSTORMS DEVELOP ON THE HIGHER TERRAIN TO THE WEST OF THE AREA
AND MOVE INTO WESTERN SECTIONS OF OKLAHOMA AND NORTH TEXAS.
THUNDERSTORM CHANCES WILL CONTINUE INTO EARLY NEXT WEEK AS WEAK
IMPULSES MOVE THROUGH THE UPPER NORTHWESTERLY FLOW AND VARIOUS
SURFACE BOUNDARIES LINGER IN THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

30

In the hours before

Local storm report, Jun 2, 4:44 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
444 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             OKLAHOMA CITY           35.47N 97.51W
06/02/2004  0.75 INCH        OKLAHOMA           OK   PUBLIC

            REPORTED IN DOWNTOWN OKC

&&

JP/FM
Local storm report, Jun 2, 4:48 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     MIDDLEBERG              35.10N 97.74W
06/02/2004  60 MPH           GRADY              OK   NWS EMPLOYEE

            ESTIMATED WIND GUST

&&

JP/FM
Local storm report, Jun 2, 4:51 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
451 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     6 W BYARS               34.87N 97.16W
06/02/2004  60 MPH           MCCLAIN            OK   PUBLIC

            SPEED ESTIMATED

&&

JP/FM
Local storm report, Jun 2, 4:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
457 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     2 W PAOLI               34.83N 97.30W
06/02/2004  65 MPH           GARVIN             OK   PUBLIC

            SPEED ESTIMATED

&&

JP/FM
Special weather statement, Jun 2, 5:01 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
501 PM CDT WED JUN 2 2004

OKZ038-039-022215-
COMANCHE OK-STEPHENS OK-
501 PM CDT WED JUN 2 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE AND NORTHWESTERN
STEPHENS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME EASTERN WICHITA
MOUNTAINS WILDLIFE REFUGE AT 501 PM CDT...MOVING EAST AT 20 MPH.
ANOTHER INTENSIFYING STORM WAS JUST SOUTH OF STERLING AND WILL MOVE
INTO THE NORTHWEST CORNER OF STEPHENS COUNTY BY 515 PM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

24
Local storm report, Jun 2, 5:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             8 S WETUMKA             35.13N 96.24W
06/02/2004  1.00 INCH        HUGHES             OK   CO-OP OBSERVER

0440 PM     TSTM WND GST     7 SW STUART             34.83N 96.19W
06/02/2004  60 MPH           HUGHES             OK   PUBLIC

            SPEED ESTIMATED.

&&

KT/FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 11:22 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant53 min
Jun 2, 12:10 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant35 min
Jun 2, 12:27 PM CDTSevere Thunderstorm WarningOUNKay, Noble63 min
Jun 2, 12:41 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant49 min
Jun 2, 12:58 PM CDTSevere Thunderstorm WarningOUNMajor32 min
Jun 2, 1:13 PM CDTSevere Thunderstorm WarningOUNWoods47 min
Jun 2, 1:24 PM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble, Payne51 min
Jun 2, 1:48 PM CDTSevere Thunderstorm WarningOUNAlfalfa27 min
Jun 2, 1:56 PM CDTSevere Thunderstorm WarningOUNKingfisher49 min
Jun 2, 2:11 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma, Payne49 min
Jun 2, 2:15 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant45 min
Jun 2, 2:52 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Lincoln, Oklahoma, Pottawatomie53 min
Jun 2, 3:28 PM CDTFlash Flood WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie3 hr
Jun 2, 3:37 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie, Seminole38 min
Jun 2, 3:44 PM CDTSevere Thunderstorm WarningOUNGrady46 min
Jun 2, 3:50 PM CDTSevere Thunderstorm WarningOUNHughes25 min
Jun 2, 4:08 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, Hughes, McClain, Pontotoc, Pottawatomie and 1 more37 min
Jun 2, 4:26 PM CDTSevere Thunderstorm WarningOUNGrady, Stephens49 min
Jun 2, 4:42 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Garvin, Hughes, McClain, Murray and 1 more48 min
Jun 2, 5:16 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman59 min
Jun 2, 5:21 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston54 min
Jun 2, 5:27 PM CDTSevere Thunderstorm WarningOUNAtoka33 min
Jun 2, 5:40 PM CDTSevere Thunderstorm WarningOUNJefferson, Love65 min
Jun 2, 5:51 PM CDTSevere Thunderstorm WarningOUNBryan, Marshall54 min
Jun 2, 5:59 PM CDTSevere Thunderstorm WarningOUNStephens31 min
Jun 2, 6:07 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Kiowa, Tillman53 min
Jun 2, 6:29 PM CDTSevere Thunderstorm WarningOUNHarmon61 min
Jun 2, 6:45 PM CDTSevere Thunderstorm WarningOUNBryan, Jefferson, Love, Marshall60 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.